Oklahoma, 2010

Hail and Damaging Winds in Oklahoma, April 2, 2010

April 2, 2010 · NWS TSA · 12 events in 6 counties and zones

Scattered thunderstorms developed across portions of northeast Oklahoma early on the morning of April 2, 2010, resulting in significant wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across portions of northeast Oklahoma early on the morning of April 2, 2010, resulting in significant wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 2, 5:23 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 2, 5:23 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
623 AM CDT FRI APR 2 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
FOR THE 12Z TAFS... SHOWERS AND THUNDERSTORMS... POSSIBLY
SEVERE... WILL MOVE INTO THE REGION FROM THE WEST THIS MORNING...
AFFECTING EASTERN OKLAHOMA TAF SITES. THIS ACTIVITY WILL LIKELY
WEAKEN OR DISSIPATE BEFORE REACHING OUR ARKANSAS TAF SITES.
HOWEVER... ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS
AFTERNOON... LIKELY AFFECTING ARKANSAS TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 343 AM CDT FRI APR 2 2010/

DISCUSSION...
DRYLINE HAS PUSHED THROUGH NORTHWEST OKLAHOMA DURING THE EARLY
MORNING HOURS WITH INITIAL CONVECTION HAVING WANED...WITH RENEWED
STORM DEVELOPMENT NOTED OVER THE SOUTHWESTERN TEXAS PORTION OF THE
DRYLINE. SATELLITE IMAGERY / RUC ANALYSIS SUPPORT ONE MID LEVEL
SPEED MAX NOW ENTERING FAR SOUTHWEST TEXAS...WITH ANOTHER UPSTREAM
OVER WESTERN NEW MEXICO. PRIMARY TROUGH AXIS IS PROGGED TO BECOME
INCREASINGLY NEGATIVELY TILTED WHICH IS SUPPORTED BY RECENT TRENDS
IN DOWNSTREAM CIRRUS SHIELD. CORRESPONDING SYNOPTIC FORCING IS
MORE THAN SUFFICIENT TO SPARK ELEVATED EARLY MORNING CONVECTION
WITHIN LOW LEVEL MOIST AXIS...WITH MOST RECENT RUC SOUNDINGS
INDICATING VERY LITTLE ELEVATED CINH REMAINS JUST TO THE WEST OF
THE FORECAST AREA. THIS ALL SUPPORTS MODEL CONSENSUS IN BREAKING
OUT AND/OR EXPANDING ONGOING CONVECTION INTO THE FORECAST AREA
DURING THE MORNING HOURS. THIS CONVECTION WILL INITIALLY TAP STEEP
LAPSE RATES POSING A LOW SEVERE WEATHER RISK BEFORE CONTAMINATING
AND REDUCING THE AVAILABLE INSTABILITY. A PERIOD OF ONGOING BUT
SUB- SEVERE CONVECTION IS LIKELY FOR MUCH OF THE DAY.

ATTENTION WILL FOCUS TO ANY BOUNDARY LAYER RECOVERY BY AFTERNOON
ALONG THE ADVANCING DRY LINE...AND ALSO TO THE PLACEMENT OF THE
NEXT MID LEVEL SPEED MAX FORECAST TO TRANSLATE INTO NORTH TEXAS BY
AFTERNOON. VARIOUS MODEL QPF SUGGEST ANOTHER ROUND OF STORMS
DEVELOPING IN ADVANCE OF THIS FEATURE...AND SPREADING NORTHWARD
INTO SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS WITH AN INCREASING
RISK OF SEVERE WEATHER. THE DEEP BACKING FLOW ALOFT ALONG WITH
AFOREMENTIONED STRONG FORCING WILL FAVOR BANDS OF STORMS WITH WIND
POTENTIAL LIKELY THE GREATEST IMPACT AND ANY TORNADIC RISK
RELEGATED TO BRIEF LEWP COUPLETS.

STORMS SHIFT EAST OF THE FORECAST AREA BY MIDNIGHT...WITH COOLER
AND LESS WINDY CONDITIONS FOR SATURDAY. SOUTHERLY WINDS QUICKLY
RETURN SUNDAY ALONG WITH INCREASING LOW LEVEL MOISTURE.
THUNDERSTORM CHANCES ARE NOT ZERO WITHIN THIS WARM MOIST ADVECTION
PERIOD BUT ENOUGH UNCERTAINTY IN PLACEMENT AND COVERAGE KEEPS
MENTION OUT OF THE FORECAST. THE EXPANDING WARM SECTOR ENVELOPES
MUCH OF THE SOUTHERN PLAINS AHEAD OF THE NEXT COLD FRONT...WHICH
THE 00Z ECMWF AND 00Z GFS ENSEMBLE MEAN BRING THROUGH THE AREA
TUESDAY NIGHT AND EARLY WEDNESDAY. STRONG TO SEVERE STORMS ARE
LIKELY WITH THIS FRONTAL PASSAGE. DRY AND SEASONAL TEMPS FORECAST
FOR LATE NEXT WEEK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...06
Hazardous weather outlook, Apr 2, 4:01 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 AM CDT FRI APR 2 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT FRI APR 2 2010

...SEVERE THUNDERSTORMS LIKELY TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER NOON.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER NOON.

FIRE WEATHER DANGER.
	RISK...LIMITED...SPREADINDEX=36.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER NOON.

DISCUSSION...
A JET MAX ASSOCIATED WITH AN UPPER LEVEL SYSTEM HAS SPAWNED
THUNDERSTORMS ALONG A DRY LINE OVERNIGHT. THIS ACTIVITY WILL
TRANSLATE EASTWARD... AFFECTING A PORTION OF THE AREA THIS MORNING.
THERE WILL BE A LIMITED THREAT FOR SEVERE... AND ALSO THE POSSIBILITY
OF HEAVY RAINFALL.

A SECOND ROUND OF STORMS WILL IGNITE THIS AFTERNOON IN CONDITIONS
MUCH MORE FAVORABLE FOR SEVERE WEATHER. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS FROM THIS ACTIVITY. HEAVY
RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE... ESPECIALLY IN
AREAS EXPERIENCING TRAINING OF STORM CELLS.

STRONG GUSTY WINDS WILL BE PRESENT MOST OF THE DAY AS WELL. THIS
WILL KEEP FIRE DANGER HIGH IN ANY AREAS THAT DO NOT RECEIVE RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ANOTHER UPPER LEVEL SYSTEM WILL MOVE ACROSS THE PLAINS TUESDAY
INTO WEDNESDAY. WITH STRONG SOUTHERLY LOW LEVEL FLOW QUICKLY
RETURNING MOISTURE TO THE REGION... SEVERE WEATHER WILL AGAIN BE A
POSSIBILITY WITH THIS SYSTEM.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 2, 5:43 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
643 AM CDT FRI APR 2 2010

OKZ054-059-021245-
OSAGE OK-PAWNEE OK-
643 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 643 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 29 MILES NORTHWEST OF PAWNEE TO 18 MILES SOUTHWEST OF
PAWNEE...MOVING NORTHEAST AT 65 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...SHIDLER...FAIRFAX...BURBANK...
PEARSONIA...BIGHEART...FORAKER...GRAINOLA...PAWNEE...BLACKBURN...
SKEDEE AND RALSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9631 3700 9630 3684 9621 3616 9678
      3616 9681 3625 9683 3625 9692 3633 9692
      3635 9703 3651 9704 3656 9690 3659 9690
      3659 9704 3670 9707 3671 9705 3670 9694
      3676 9689 3679 9676 3700 9674
TIME...MOT...LOC 1143Z 222DEG 56KT 3655 9726 3624 9708
Special weather statement, Apr 2, 6:22 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
722 AM CDT FRI APR 2 2010

OKZ054-055-059-021315-
OSAGE OK-PAWNEE OK-WASHINGTON OK-
722 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WASHINGTON...OSAGE AND PAWNEE

AT 722 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF GRAINOLA TO 9 MILES SOUTH OF
SHIDLER TO 5 MILES NORTHWEST OF HALLETT...MOVING NORTHEAST AT 75 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
PAWHUSKA...SHIDLER...HOMINY...WYNONA...BARNSDALL...OKESA...
PEARSONIA...BIGHEART...FORAKER...HULAH...GRAINOLA...BARTLESVILLE...
DEWEY...COPAN...HALLETT...BLACKBURN AND CLEVELAND.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9581 3675 9581 3617 9665 3664 9670
      3700 9671
TIME...MOT...LOC 1222Z 231DEG 65KT 3704 9661 3670 9660
          3632 9656
Special weather statement, Apr 2, 6:27 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
727 AM CDT FRI APR 2 2010

OKZ054-059-060-064-021315-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-
727 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OSAGE...NORTHWESTERN CREEK...TULSA AND PAWNEE

AT 728 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 23 MILES WEST OF SHAMROCK TO 17 MILES SOUTHWEST OF
MILFAY...MOVING NORTHEAST AT 75 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...OSAGE...HOMINY...WYNONA...
JENNINGS...TERLTON...HALLETT...MARAMEC...BLACKBURN...CLEVELAND...
WESTPORT...DEPEW...SHAMROCK...DRUMRIGHT...OILTON AND MANNFORD.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3671 9628 3625 9602 3566 9662 3616 9663
      3616 9681 3617 9683
TIME...MOT...LOC 1228Z 217DEG 65KT 3595 9693 3566 9675

The radar

The Norman radar (KTLX), 87 km away, was scanning. The volume nearest the first event began at 12:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Creek

When
April 2, 6:45 AM CST
Where
Creek County, 2 mi SSE of Depew
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.773, -96.486

Strong thunderstorm wind damaged the roofs of homes, severely damaged several barns and uprooted several trees at West 271st Street South and South 449th West Avenue. Maximum wind gusts based on this damage were estimated to be about 80 mph.

Thunderstorm Wind, Osage

When
April 2, 6:50 AM CST
Where
Osage County, 2 mi NE of Hominy
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.441, -96.375

Strong thunderstorm wind broke a utility pole and blew shingles off a home.

Thunderstorm Wind, Pawnee

When
April 2, 6:52 AM CST
Where
Pawnee County, 3 mi N of Jennings
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.223, -96.570

Strong thunderstorm wind destroyed a barn, damaged several trees, and blew the skirting off a mobile home.

Thunderstorm Wind, Creek

When
April 2, 7:00 AM CST
Where
Creek County, 7 mi WSW of Kellyville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.911, -96.336

Strong thunderstorm wind blew down several fences and damaged a barn on Highway 66. This report was relayed by KOTV.

Thunderstorm Wind, Washington

When
April 2, 7:05 AM CST
Where
Washington County, 0.5 mi N of Dewey
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.807, -95.930

Strong thunderstorm wind damaged a barn and other outbuildings north of Dewey.

Thunderstorm Wind, Tulsa

When
April 2, 7:10 AM CST
Where
Tulsa County, 1 mi NW of Tulsa
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
36.160, -95.963

Strong thunderstorm wind blew off the roof of a car wash and damaged homes in the area.

Hail, Tulsa

When
April 2, 8:55 AM CST
Where
Tulsa County, 4 mi ENE of Jenks
Measured
0.75 in hail
Reported by
Public
Coordinates
36.042, -95.904

Hail, Tulsa

When
April 2, 8:57 AM CST
Where
Tulsa County, 6 mi ESE of Tulsa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.117, -95.851

Hail, Tulsa

When
April 2, 8:58 AM CST
Where
Tulsa County, 5 mi SE of Tulsa
Measured
0.75 in hail
Reported by
Public
Coordinates
36.099, -95.887

Hail, Tulsa

When
April 2, 9:00 AM CST
Where
Tulsa County, 6.85 mi SSE of Tulsa
Measured
0.75 in hail
Reported by
Public
Coordinates
36.058, -95.903

Hail, Rogers

When
April 2, 9:03 AM CST
Where
Rogers County, 3.85 mi W of Catoosa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.180, -95.819

Hail, Tulsa

When
April 2, 9:06 AM CST
Where
Tulsa County, 7.5 mi E of Tulsa
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.150, -95.816

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221362, 221363, 221364, 221365, 221369, 221371, 221373, 221374, 221375, 221377, 221378, 221379.